Maximum Scattered Linear Sets and Complete Caps in Galois Spaces

Abstract

Explicit constructions of infinite families of scattered F q -linear sets in PG(r-1, qt) of maximal rank rt/2, for t ≥ 4 even, are provided. When q = 2, these linear sets correspond to complete caps in AG(r,2t) fixed by a translation group of size 2rt/2. The doubling construction applied to such caps gives complete caps in AG(r+1, 2t) of size 2rt/2+1. For Galois spaces of even dimension greater than 2 and even square order, this solves the long-standing problem of establishing whether the theoretical lower bound for the size of a complete cap is substantially sharp.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Anbar and M. Giulietti: Bicovering arcs and small complete caps from elliptic curves, Journal of Algebraic Combinatorics 38 (2013), 371–392.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Anbar, D. Bartoli, M. Giulietti and I. Platoni: Small complete caps from singular cubics, Journal of Combinatorial Designs 22 (2014), 409–424.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    N. Anbar, D. Bartoli, M. Giulietti and I. Platoni: Small complete caps from singular cubics, II, Journal of Algebraic Combinatorics 41 (2015), 185–216.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    S. Ball: Polynomials in finite geometries, in: Surveys in Combinatorics 1999 (J. D. Lamb and D. A. Preece, Eds), London Math. Soc. Lectures Note Series, Vol. 267, 17–35, Cambridge Univ. Press, Cambridge, UK, 1999.

    Google Scholar 

  5. [5]

    S. Ball, A. Blokhuis and M. Lavrauw: Linear (q + 1)-fold blocking sets in PG(2,q 4), Finite Fields Appl. 6 (2000), 294–301.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    D. Bartoli, G. Faina, S. Marcugini and F. Pambianco: Complete caps in AG(N, q) with both N and q odd, J. Combin. Des., to appear.

  7. [7]

    D. Bartoli, G. Faina, S. Marcugini and F. Pambianco: A construction of small complete caps in projective spaces, Journal of Geometry. 108 (2017), 215–246.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    A. Blokhuis and M. Lavrauw: Scattered spaces with respect to a spread in PG(n,q), Geom. Dedicata 81 (2000), 231–243.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    A. Blokhuis and M. Lavrauw: On two-intersection sets with respect to hyperplanes in projective spaces, J. Comb. Theory, Ser. A 99 (2002), 377–382.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    R. Calderbank and W. M. Kantor: The geometry of two-weight codes, Bull. London Math. Soc. 18 (1986), 97–122.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    B. Csajbók and C. Zanella: On the equivalence of linear sets, Des. Codes Cryptogr., DOI 10.1007/s10623-015-0141-z.

  12. [12]

    B. Csajbók, G. Marino and O. Polverino: Classes and equivalence of linear sets in PG(1,q n), submitted. https://arxiv.org/abs/1607.06962

  13. [13]

    A. A. Davydov, M. Giulietti, S. Marcugini and F. Pambianco: New inductive constructions of complete caps in PG(N,q),q-even, Journal of Combinatorial Designs, 18 (2010), 177–201.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    A. A. Davydov and P. R. J. Östergård: Recursive constructions of complete caps, J. Statist. Planning Infer., 95 (2001), 167–173.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    G. Faina: Complete caps having less than (q 2+1)=2 points in common with an elliptic quadric of PG(3,q), q-odd, Rend. Mat. Appl. (7) 8 (1988), 277–281.

    MathSciNet  MATH  Google Scholar 

  16. [16]

    M. Giulietti: Small complete caps in PG(N,q),q even, Journal of Combinatorial Designs 15 (2007), 420–436.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    M. Giulietti: Small complete caps in Galois affine spaces, J. Algebraic Combin. 25 (2007), 149–168.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    M. Giulietti: The geometry of covering codes: small complete caps and saturating sets in Galois spaces, in: Surveys in Combinatorics 2013–London Mathematical Society Lecture Note Series 409, Cambridge University Press, 2013, 51–90.

    Google Scholar 

  19. [19]

    M. Giulietti and F. Pasticci: Quasi-Perfect Linear Codes with Minimum Distance 4, IEEE Transactions on Information Theory 53 (2007), 1928–1935.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    D. Glynn and G. Steinke: Laguerre planes of even order and translation ovals, Geom. Dedicata 51 (1994), 105–112.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    J. H. Kim and V. H. Vu: Small complete arcs in projective plane, Combinatorica 23 (2003), 311–363.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    M. Lavrauw: Scattered Spaces with respect to Spreads and Eggs in Finite Projective Spaces, Ph. D. Thesis, 2001.

    Google Scholar 

  23. [23]

    M. Lavrauw: Scattered spaces in Galois Geometry, Contemporary Developments in Finite Fields and Applications, 2016, 195–216.

    Google Scholar 

  24. [24]

    M. Lavrauw, G. Marino, O. Polverino and R. Trombetti: Fq–pseudoreguli of PG(3,q 3) and scattered semifields of order q 6, Finite Fields Appl., 17 (2011), 225–239.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    M. Lavrauw and G. Van de Voorde: On linear sets on a projective line, Des. Codes Cryptogr. 56 (2010), 89–104.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    M. Lavrauw and G. Van de Voorde: Scattered linear sets and pseudoreguli, The Electronic Journal of Comb. 20 (2013).

  27. [27]

    M. Lavrauw and G. Van de Voorde: Field reduction and linear sets in finite geometry, in: Topics in Finite Fields, Contemp. Math. AMS (Gohar Kyureghyan, Gary L. Mullen, Alexander Pott Eds.), (2015).

    Google Scholar 

  28. [28]

    G. Lunardon, G. Marino, O. Polverino and R. Trombetti: Maximum scattered linear sets of pseudoregulus type and the Segre Variety S n,n, J. Algebr. Comb., 39 (2014), 807–831.

    Article  MATH  Google Scholar 

  29. [29]

    G. Lunardon and O. Polverino: Translation ovoids of orthogonal polar spaces, Forum Math., 16 (2004), 663–66.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    G. Marino and O. Polverino: On the nuclei of a finite semifield, Theory and applications of finite fields, Contemp. Math., 579, Amer. Math. Soc., Providence, RI (2012), 123–141.

    Google Scholar 

  31. [31]

    G. Marino, O. Polverino and R. Trombetti: On Fq–linear sets of PG(3,q 3) and semifields, J. Combin. Theory Ser. A 114 (2007), 769–788.

    MathSciNet  Article  MATH  Google Scholar 

  32. [32]

    F. Pambianco and L. Storme: Small complete caps in spaces of even characteristic, J. Combin. Theory Ser. A 75 (1996), 70–84.

    MathSciNet  Article  MATH  Google Scholar 

  33. [33]

    O. Polverino: Linear sets in Finite Projective Spaces, Discrete Math., 310 (2010), 3096–3107.

    MathSciNet  Article  MATH  Google Scholar 

  34. [34]

    B. Segre: On complete caps and ovaloids in three-dimensional Galois spaces of characteristic two, Acta Arith., 5 (1959), 315–332.

    MathSciNet  Article  MATH  Google Scholar 

  35. [35]

    G. Turnwald: A new criterion for permutation polynomials, Finite Fields Appl. 1 (1995), 64–82.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Olga Polverino.

Additional information

The research was supported by Ministry for Education, University and Research of Italy MIUR (Project PRIN 2012 “Geometrie di Galois e strutture di incidenza”) and by the Italian National Group for Algebraic and Geometric Structures and their Applications (GNSAGA - INdAM)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bartoli, D., Giulietti, M., Marino, G. et al. Maximum Scattered Linear Sets and Complete Caps in Galois Spaces. Combinatorica 38, 255–278 (2018). https://doi.org/10.1007/s00493-016-3531-6

Download citation

Mathematics Subject Classification (2000)

  • 51E20
  • 51E22